Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 82, NWS Wichita, KS

May 29, 2007Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2007, 11:18 PM CDT for Barton County, Russell County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2007, 11:18 PM CDT (04:18 UTC)
Expired
May 30, 2007, 12:15 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:31 PM CDTTSTM WND GST 658 S Gorham, KSLAWN FUNITURE BLOWN DOWN THE BLOCK.
May 29, 11:46 PM CDTTSTM WND GST 601 Wnw Galatia, KS
May 29, 11:52 PM CDTTSTM WND GST 502 S Galatia, KS
May 30, 12:01 AM CDTTSTM WND GST 33Russell, KSREPORT FROM KRSL IN RUSSELL
May 30, 12:05 AM CDTTSTM WND GST 602 Wnw Galatia, KS
May 30, 12:14 AM CDTTSTM WND GST 55Russell, KS
May 30, 12:20 AM CDTTSTM WND GST 60N Russell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 11:03 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 300418
SVRICT
KSC009-167-300515-
/O.NEW.KICT.SV.W.0082.070530T0418Z-070530T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS.
  RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 1215 AM CDT.

* AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13
  MILES NORTHWEST OF GORHAM TO 25 MILES WEST OF ALBERT...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALBERT...BUNKER HILL...CLAFLIN...DORRANCE...ELLINWOOD...GALATIA...
  GORHAM...GREAT BEND...GREAT BEND AIRPORT...HOISINGTON...LUCAS...
  LURAY...MILBERGER...OLMITZ...PARADISE...PAWNEE ROCK...RUSSELL...
  RUSSELL AIRPORT...SUSANK...WALDO...WILSON LAKE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
      3824 9908 3914 9905

$$

JAKUB
2 follow-up statements
000 
WWUS53 KICT 300426
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT TUE MAY 29 2007

KSC009-167-300515-
/O.CON.KICT.SV.W.0082.000000T0000Z-070530T0515Z/
RUSSELL KS-BARTON KS-
1125 PM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARTON AND
RUSSELL COUNTIES UNTIL 1215 AM CDT...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF GORHAM TO 17 MILES WEST OF
ALBERT...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR GORHAM BY 1130 PM CDT.
  NEAR RUSSELL BY 1145 PM CDT.
  NEAR OLMITZ BY 1150 PM CDT.
  NEAR PAWNEE ROCK BY 1155 PM CDT.
  NEAR SUSANK BY MIDNIGHT CDT.
  NEAR HOISINGTON BY 1205 AM CDT.

THE TOWNS OF MILBERGER...GREAT BEND...AND WILSON LAKE ARE ALSO IN 
THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
      3824 9908 3914 9905

$$

JAKUB
000 
WWUS53 KICT 300446
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT TUE MAY 29 2007

KSC009-167-300515-
/O.CON.KICT.SV.W.0082.000000T0000Z-070530T0515Z/
RUSSELL KS-BARTON KS-
1145 PM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARTON AND
RUSSELL COUNTIES UNTIL 1215 AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PARADISE TO PAWNEE ROCK...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR RUSSELL BY 1150 PM CDT.
  NEAR LURAY BY MIDNIGHT CDT.
  NEAR HOISINGTON BY 1205 AM CDT.
  NEAR LUCAS BY 1215 AM CDT.

THE TOWNS OF MILBERGER...WALDO...RUSSELL AIRPORT...GREAT BEND AIRPORT
AND WILSON LAKE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3915 9849 3853 9847 3845 9847 3822 9848
      3824 9908 3914 9905

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:56 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 29, 9:56 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
956 PM CDT TUE MAY 29 2007

.UPDATE...

A LINE OF CONVECTION CONTINUES TO MARCH EASTWARD ACROSS WESTERN
KANSAS AS STRONG COLD POOL PROPAGATES ACTIVITY EASTWARD...HOWEVER WEAKER
0-3KM LOW-LEVEL SHEAR FURTHER EAST WILL HINDER SEVERE WIND POTENTIAL
FOR CENTRAL KANSAS(PERHAPS SOME GUSTY WINDS AROUND 50MPH AT TIMES).
MEANWHILE...A INCREASING LOW- LEVEL JET WILL BEGIN TO ENHANCE
MOISTURE TRANSPORT INTO THE LINE OF CONVECTION DURING THE NEXT
FEW HOURS...MAINLY OVER WESTERN KANSAS WHICH SHOULD CREATE MORE
WIDESPREAD CONVECTION COVERAGE. THE CONVECTION WILL BEGIN TO REACH
CENTRAL KANSAS AROUND MIDNIGHT AND CONTINUE OVERNIGHT WITH HEAVY
RAINFALL AS THE MAIN HAZARD...THEREFORE GOING FLASH FLOOD WATCH
SEEMS REASONABLE.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT TUE MAY 29 2007/

AVIATION UPDATE...
00Z TAFS (KRSL/KSLN/KHUT/KICT/KCNU)...MVFR CIGS WILL DEVELOP OVER
THE REGION FROM 04Z-07Z. MEANWHILE...A THUNDERSTORM COMPLEX OVER
WESTERN KANSAS WILL CONTINUE TO SHIFT EASTWARD AND AFFECT PORTIONS
OF CENTRAL KANSAS AFTER 09Z. THE AREA OF RAIN WILL SPREAD EASTWARD
ACROSS SOUTHERN KANSAS WEDNESDAY MORNING WITH MVFR CIGS HANGING IN
THROUGH THE MID-MORNING HOURS.

JAKUB

PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAY 29 2007/

DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM/HEAVY RAINFALL
POTENTIAL OVER THE NEXT SEVERAL DAYS.

CURRENT THUNDERSTORM ACTIVITY FROM THE FLINT HILLS ON EASTWARD MAY
FESTER WELL INTO THE EVENING HOURS...AIDED BY NORTHERN EXTENT OF
MID/UPPER LEVEL MCV AND WEAK LOW-LEVEL CONFLUENCE. HOWEVER...DUE TO
THE WEAK FORCING...ACTIVITY SHOULD TEND TO DISSIPATE BY 8-9 PM. WEAK
DEEP LAYER SHEAR AND MARGINAL INSTABILITY WILL PRECLUDE WIDESPREAD
STRONG/SEVERE STORMS.

STRONG COLD FRONT...CURRENTLY EXTENDING NORTHEAST TO SOUTHWEST FROM
CENTRAL NE TO EASTERN CO...WILL CONTINUE TO PROGRESS EAST/SOUTHEAST
TONIGHT AHEAD OF INTENSE SHORTWAVE ENERGY MOVING ACROSS THE CENTRAL
ROCKIES. ANTICIPATING AFTERNOON/EVENING THUNDERSTORM ACTIVITY OVER
CO/KS/NE TO CONGEAL INTO ONE-TWO CONVECTIVE COMPLEXES AND
PROGRESS/DEVELOP EAST ACROSS WESTERN KANSAS AS COLD FRONT CONTINUES
TO SURGE SOUTHEAST INTO SLIGHTLY BETTER LOW-LEVEL MOISTURE. NOT
ANTICIPATING THE COMPLEX TO REACH CENTRAL KS COUNTIES UNTIL LIKELY
WELL AFTER 08Z/3 AM. GIVEN STRONG FORCING AND STRENGTHENING DEEP
LAYER SHEAR AS THE NIGHT PROGRESSES...A FEW STRONG/SEVERE STORMS
WILL BE POSSIBLE. HOWEVER...THINKING THE MAIN THREAT WILL BE HEAVY
RAIN AND FLOODING. GIVEN RELATIVELY LOW FLASH FLOOD GUIDANCE VALUES
OWING TO ALREADY SATURATED SOILS...WILL CONTINUE FLASH FLOOD WATCH
FOR MUCH OF CENTRAL KANSAS FROM 06Z-18Z (1 AM-1 PM).

SHOWER/THUNDERSTORM ACTIVITY SHOULD BE FAIRLY NUMEROUS ON WEDNESDAY
GENERALLY ALONG AND EAST OF THE TURNPIKE...AS FRONTAL BOUNDARY SAGS
SLOWLY SOUTHEAST. IF ENOUGH HEATING/DESTABILIZATION CAN TAKE
PLACE...MARGINAL DEEP LAYER SHEAR ALONG WITH UPPER FORCING AHEAD OF
SHORTWAVE MAY PROMOTE A FEW STRONG/SEVERE STORMS. HOWEVER...HEAVY
RAINFALL/FLOODING MAY BE THE BIGGER CONCERN GIVEN RELATIVELY HIGH
PRECIPITABLE WATERS.

DESPITE NAM BEING THE OUTLIER...GFS...ECMWF AND UKMET DRIVE THE
FRONTAL BOUNDARY SOUTHEAST OF THE FORECAST AREA BY WEDNESDAY
NIGHT/EARLY THURSDAY...WHICH SHOULD ACT TO DRY THINGS OUT.
HOWEVER...LOW-LEVEL MOISTURE SHOULD SURGE NORTHWARD AGAIN BY
THURSDAY/THURSDAY NIGHT...IN RESPONSE TO MORE SHORTWAVE ENERGY
APPROACHING FROM THE WEST...ROTATING AROUND THE WESTERN PERIPHERY OF
NORTHERN PLAINS MID/UPPER LOW. WITH ANOTHER FRONTAL BOUNDARY SAGGING
ACROSS THE AREA...COULD BE LOOKING AT ANOTHER THUNDERSTORM COMPLEX
THURSDAY NIGHT-FRIDAY NIGHT ACROSS THE AREA. WILL HOLD OFF ON FLOOD
WATCH HEADLINES FOR NOW...AS THUNDERSTORM COVERAGE WILL GREATLY
DEPEND ON WHERE FRONT SETS UP...AND HOW FAST THE FRONT MOVES
THROUGH.

NOT CONVINCED ON THE STORMY PATTERN ADVERTISED BY GFS FOR
SATURDAY-SATURDAY NIGHT. ECMWF INDICATES RELATIVELY BENIGN NORTHWEST
FLOW ALOFT AND FRONTAL BOUNDARY PROGRESSING WELL EAST OF THE
FORECAST AREA...WITH THE GFS POSSIBLY HAVING SOME CONVECTIVE
FEEDBACK ISSUES. SO IT LOOKS LIKE THINGS MAY BEGIN TO DRY OUT BY
LATE WEEKEND AND BEYOND...AS DRY NORTHWEST FLOW SETS UP.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  74  58  80 /  40  60  30  20
HUTCHINSON      63  73  56  79 /  60  60  20  20
NEWTON          65  74  57  79 /  40  60  30  20
ELDORADO        65  75  59  80 /  40  60  40  20
WINFIELD-KWLD   65  76  60  80 /  30  60  40  30
RUSSELL         60  73  53  78 /  90  90  10  10
GREAT BEND      60  73  54  78 /  90  90  10  10
SALINA          63  74  55  78 /  60  60  20  10
MCPHERSON       63  73  56  79 /  60  60  20  10
COFFEYVILLE     65  80  63  81 /  40  60  60  30
CHANUTE         65  78  62  80 /  40  60  60  20
IOLA            65  78  62  80 /  40  60  60  20
PARSONS-KPPF    65  79  63  81 /  40  60  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, May 29, 4:22 PM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT TUE MAY 29 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
422 PM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER TONIGHT
NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD STATEMENT FOR
FURTHER DETAILS.

THERE IS A GOOD CHANCE THAT A CLUSTER OF THUNDERSTORMS WILL MOVE
INTO CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL KANSAS LATER
TONIGHT. THIS CLUSTER MAY PRODUCE WINDS UP TO 50 MPH ALONG WITH
NICKEL SIZE HAIL. HOWEVER...THE PRIMARY THREAT WILL BE VERY HEAVY
RAINFALL WHICH COULD POSE MORE FLOODING ISSUES...ESPECIALLY IN
CENTRAL KANSAS. REFER TO THE LATEST FLASH FLOOD WATCH FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER THROUGH
WEDNESDAY MORNING NEAR ARKANSAS CITY. SEE THE LATEST RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

THE THUNDERSTORM CLUSTER SHOULD BEGIN TO WEAKEN ACROSS AREAS
GENERALLY WEST OF THE KANSAS TURNPIKE WEDNESDAY MORNING...BUT
ADDITIONAL THUNDERSTORMS SHOULD REDEVELOP ACROSS MAINLY SOUTH
CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG TO MARGINALLY SEVERE...AND
PRODUCE WINDS UP TO 55 MPH AND NICKEL SIZED HAIL. HEAVY RAINFALL
WILL ALSO BE POSSIBLE.

THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON WEDNESDAY
NIGHT...WITH A SMALL CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS ON THURSDAY. HOWEVER...ANOTHER ROUND OF
STRONG THUNDERSTORMS AND POTENTIALLY HEAVY RAINFALL MAY BE
POSSIBLE ONCE AGAIN BY THURSDAY NIGHT AND FRIDAY...AS ANOTHER
STORM SYSTEM AND FRONTAL BOUNDARY MOVES ACROSS THE AREA.
THUNDERSTORMS MAY LINGER INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT HEAVY
RAINFALL AND FLOODING REPORTS WOULD BE GREATLY APPRECIATED TONIGHT
THROUGH WEDNESDAY MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/EPS/BDK/ADK

In the hours before

Special weather statement, May 29, 11:05 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT TUE MAY 29 2007

KSZ032-047-300445-
BARTON-RUSSELL-
1105 PM CDT TUE MAY 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HAYS TO ALEXANDER...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING WILL LIKELY BE NEEDED ONCE THE LINE OF
STORMS MOVES INTO THE AREA...BE READY TO SEEK SHELTER AND STAY AWAY
FROM WINDOWS.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:09 AM CDTSevere Thunderstorm WarningICTBarton, Russell38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.